Pennsylvania, 2005Damaging Wind in Pennsylvania, August 12, 2005
August 12, 2005 · NWS CTP · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 12, 2:47 PM EST, 33 minutes earlier.
Area forecast discussion, Aug 12, 2:47 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
347 PM EDT FRI AUG 12 2005
.SHORT TERM (TONIGHT THROUGH SATURDAY)...
A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN
HALF OF PENNSYLVANIA. GUSTY WINDS ARE POSSIBLE. THE SEVERE
THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. IT WILL BE WARM AND
MUGGY. SHOWERS SHOULD DIMINISH QUICKLY AROUND SUNSET. PATCHY FOG
AND HAZE WILL DOMINATE.
PARTLY TO MOSTLY CLOUDY CONDITIONS WITH HIGH HUMIDITY AND HEAT
WILL PREVAIL ON SATURDAY. AFTERNOON SHOWERS AND THUNDERSTORMS ARE
POSSIBLE. SOME OF THESE STORMS WILL PRODUCE HEAVY DOWN POURS.
&&
.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...
THE LARGE SCALE PATTERN...IN THE NCEP MEDIUM RANGE ENSEMBLE
PREDICTIONS SYSTEM...OVER EASTERN NORTH AMERICA SHOWS A PERSISTENT
AREA OF ABOVE NORMAL HEIGHTS OVER THE MID-ATLANTIC REGION THROUGH
EARLY NEXT WEEK. THE REGION WILL REMAIN ON THE SOUTHERN EDGE OF THE
WESTERLIES...IN SOME VERY WARM MOIST AIR UNTIL AT LEAST TUESDAY.
THEN THE HEIGHTS FALL AND DRIER AIR IS FORECAST TO WORK ITS WAY INTO
THE REGION ON WED. MOST EPS MEMBERS SUGGEST THE RIDGE RETURNS BY
FRIDAY OR SATURDAY NEXT WEEK.
THE WEAK FLOW ALOFT AND THE BOUNDARY OVER OUR NORTHERN TIER IMPLIES
IDEAL SCENARIO FOR AFTERNOON AND EARLY EVENING THUNDERSTORMS
SAT-TUES. THE CHANCE OF RAIN WILL DECREASE TUESDAY WITH LOWEST
PROBABILITIES BY WED AND THURS.
TROPICAL ACTIVITY AT THIS TIME IS FORECAST TO BE SUPPRESSED TO OUR
SOUTH BY THE LARGE ATLANTIC RIDGE...THE CMC EPS HAS A BROADER HEIGHT
ANOMALY OVER THE ATLANTIC THAN THE MREF. BOTH IMPLY ANY WAVES WOULD
BE SOUTH AND FORCED INTO THE GULF OF MEXICO. THE CMC EPS IS MORE
AGGRESSIVE AND ACTUALLY AS A SYSTEM IN THE GULF BY WED-THU. THE MREF
IS NOT AS AGGRESSIVE. SO AS FORECAST THE PROBABILITY OF A TROPICAL
SYSTEM AFFECTING THIS FORECAST ARE VERY LOW.
SATURDAY: 850 HPA TEMPS WILL BE +1.5 STANDARD DEVIATIONS (SDS) ABOVE
NORMAL WITH PWAT VALUES NEAR +1.5SDS ABOVE NORMAL. MREF CAPE IS HIGH
AT 18Z SUGGESTING GOOD CHANCE OF CONVECTION IN THE AFTERNOON HOURS.
SREF PLUMES SHOW HIGH CAPE TOO. LIGHT WINDS SUGGEST SLOW MOVING
STORMS IF THEY DEVELOP CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.
THE MAIN BOUNDARY IS TO OUR NORTH.
SUNDAY: STILL ABOVE NORMAL PWAT AND 850 HPA TEMPS OVER THE REGION.
VERY WARM AND HUMID. MREF NOT AS AGGRESSIVE WITH AFTERNOON QPF. STILL
GOOD CHANCE OF SHOWERS.
MONDAY: STILL ABOUT 1 TO 1.5SD ABOVE NORMAL AT 850 HPA AND CONTINUED
HIGH PWAT. CHANCE AFTERNOON SHOWERS.
TUESDAY: COOLING AT 850 AND LOWERING PWAT DOWN TO A MERE +1SD ABOVE
NORMAL IN ENSEMBLES. DECREASING HUMIDITY AND CHANCES OF AFTERNOON
SHOWERS.
WEDNESDAY: ALL KEY FIELDS ARE NEAR NORMAL SUGGESTING NEAR NORMAL
HIGHS AND LOWS AND LOW PROBABILITY OF SHOWERS AND THUNDERSTORMS.
THURSDAY: CLOSE COPY OF WEDNESDAY AS AREA UNDER DRIER AIR.
FRIDAY: TEMPERATURES BEGIN TO REBOUND WITH 850 TEMPS APPROACHING
+1SD ABOVE NORMAL IN THE MEAN. A COMPARABLE REBOUND IN PWAT IMPLIES
INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.AVIATION...
MAINLY IFR CONDITIONS THIS EVENING INTO SATURDAY AM. SHOWERS AND
THUNDERSTORMS...MAINLY ACROSS NORTHERN PENNSYLVANIA WILL POSE A
FLIGHT HAZARD THE REMAINDER OF THIS AFTERNOON AND EARLY THIS EVENING.
AREAS OF HAZE WILL PRODUCE A MIX IF MVFR AND VFR FLIGHT CONDITIONS
BY MID DAY SATURDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH FOR PAZ004>006-010>012-017>019-037-
041-042-045-046-049-051>053 UNTIL 8 PM FRIDAY.
&&
SHORT TERM...ONDREJIK
LONG TERM...GRUMM
AVIATION...ONDREJIK
Hazardous weather outlook, Aug 12, 4:03 AM EST, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT FRI AUG 12 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-130902-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
503 AM EDT FRI AUG 12 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY NORTH OF
INTERSTATE 80...THIS AFTERNOON AND EVENING. THE MAIN SEVERE WEATHER
THREAT WILL BE STRONG AND POTENTIALLY DAMAGING THUNDERSTORM WIND
GUSTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 12, 12:40 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
140 PM EDT FRI AUG 12 2005
PAZ004-121845-
WARREN-
140 PM EDT FRI AUG 12 2005
...A STRONG THUNDERSTORM WILL AFFECT WARREN COUNTY...
AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF WARREN...MOVING EAST AT 35
MPH. THE THUNDERSTORM WILL BE NEAR WARREN AROUND 150 PM...CLARENDON
AROUND 155 PM AND KINZUA DAM AROUND 200 PM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FORECASTER:ONDREJIK
Special weather statement, Aug 12, 2:39 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
339 PM EDT FRI AUG 12 2005
PAZ041-042-122015-
NORTHERN LYCOMING-SULLIVAN-
339 PM EDT FRI AUG 12 2005
...A STRONG THUNDERSTORM WILL AFFECT SULLIVAN AND LYCOMING
COUNTIES...
AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTH OF WILLIAMSPORT...MOVING EAST AT
25 MPH. THE THUNDERSTORM WILL BE NEAR SHUNK AROUND 405 PM AND LINCOLN
FALLS AROUND 415 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
Thunderstorm Wind, Sullivan
- When
- August 12, 3:20 PM EST
- Where
- Sullivan County, 9 mi N of Muncy Vly
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.480, -76.583
Thunderstorm winds knocked down multiple trees and wires 9 miles north of Muncy Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Wyoming, August 12, 20052 deaths · 13 injured · $5.1 million · F2 · 4 events
- Hail and Damaging Winds in Mississippi, August 12, 2005$2.0 million · 1.75 in hail · 12 events
- Hail and Damaging Winds in Washington, August 12, 20057 injured · $178,000 · 65 kt wind · 4 events
- Tornado and Damaging Winds in New York, August 12, 2005$135,000 · F1 · 4 events
- Flash Flood in New Mexico, August 12, 2005$200,000 · 1 event
- Tornado in New York, August 12, 2005$55,000 · F1 · 1 event
- Flash Flood and Hail in South Dakota, August 12, 2005$100,000 · 1.75 in hail · 6 events
- Flash Flood and Heavy Rain in Kansas, August 12 to 13, 2005$110,000 · 3 events
- Tornado in Pennsylvania, August 12, 2005$100,000 · F0 · 1 event
- Damaging Winds and Lightning Strike in Oklahoma, August 12, 2005$35,000 · 65 kt wind · 19 events
- Lightning Strike in Louisiana, August 12, 2005$80,000 · 1 event
- Tornado and Damaging Winds in New York, August 12, 2005$45,000 · F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469660.